Alert archive / California / Wind Advisories in 2018
Wind Advisory 40, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at May 19, 2018, 1:07 PM PDT. It took effect at May 19, 2018, 6:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2018, 1:07 PM PDT (20:07 UTC)
- In effect from
- May 19, 2018, 6:00 PM PDT
- Expired
- May 20, 2018, 3:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
209 WWUS76 KLOX 192007 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 107 PM PDT Sat May 19 2018 CAZ039-200530- /O.NEW.KLOX.WI.Y.0040.180520T0100Z-180520T1000Z/ Santa Barbara County South Coast- Including the cities of Santa Barbara, Montecito, and Carpinteria 107 PM PDT Sat May 19 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect from 6 PM this evening to 3 AM PDT Sunday. * WINDS...Hills and Canyons, Areas of north winds 20 to 30 mph with gusts to 40 mph, strongest west of San Marcos Pass. Isolated gusts to 50 mph near Gaviota and Refugio. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Kittell
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 19, 11:15 AM PDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 19, 11:15 AM PDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1115 AM PDT Sat May 19 2018
...Aviation discussion updated...
.SYNOPSIS...19/844 AM.
A weak trough of low pressure will prevail across the region this
weekend with night and morning low clouds for the coast and
valleys and slightly below normal temperatures. An upper level low
pressure system should move into the area Monday with a slight
chance of thunderstorms across the mountains. Otherwise, an upper
level trough will linger into mid week with more night and
morning coast and valley low clouds and fog and slightly below
normal temperatures.
&&
.SHORT TERM (TDY-MON)...19/909 AM.
***UPDATE***
A very weak upper level trough is over the region with surface
pressure gradients very similar to yesterday. The marine layer
remains deep (2000 feet near Santa Maria and 3500 feet near Los
Angeles), with solid stratus over the Central Coast and Los
Angeles County. The stratus coverage over southern Santa Barbara
County and Ventura County is fairly ragged due in large part to
northerly flow earlier this morning, but the clouds are starting
to fill in a little. Updated forecast to better reflect the
current cloud situation. By the afternoon, low clouds should clear
out over most areas, but some beaches will stay cloudy all day or
at least have an early evening return. There is some cold air
aloft that will bring moderate instability to the mountains. There
is also some moisture to work with below 700 MB. As such, there
should be a few cumulus bubbling up in the afternoon, and a shower
or two cannot be ruled out. The chance for a thunderstorm is not
zero, but minimal enough to not mention in the official forecast.
Temperatures should be similar to yesterday, except for some added
warming in over the interior areas away from any cumulus clouds.
Gusty west to northwest winds are likely this afternoon and
evening over interior sections and southern Santa Barbara County.
While not expecting any need for Wind Advisories, the Sundowner
winds over Santa Barbara County will flirt with one but mainly
west of the San Marcos Pass.
***From Previous Discussion***
An upper level trof will move down into CA from the PAC NW
tonight. The increased lift from this trof will likely create a
more widespread stratus pattern across the csts and vlys. The
developing trof will make the low cloud dissipation a little
slower than usual. Max temps will cool a degree or two. There will
be some Sundowner winds across the western portion of the SBA
south coast. While there will be some advisory level gusts they
will likely not be widespread enough for an advisory.
The weak upper level trough will develop into a cutoff low
on Monday and will move over\Southern California on Monday. The
upper low will increase the cyclonic flow across Los Angeles
county and will bring an even deeper marine layer with stratus
reaching up into the coastal slopes. There will be enough lift for
some drizzle in the morning. In the afternoon the cool core of the
upper low will be overhead and will destabilize the area. Lifted
Index values will fall to -2 to -4) There does not look like there
will be much moisture to work with but a slight chc of a tstm over
the higher mtn terrain seems reasonable. The low hgts will drop
temps across the board and max temps will come in 5 to 10 degrees
blo normal.
.LONG TERM (TUE-FRI)...19/154 AM.
The upper level low will drift a bit to the east on Tuesday. Since
the cool core will be to the east of the area the risk of
convection will be greatly reduced. There could be some moisture
advected into the LA mtns around the back side of the low and this
might create some afternoon CU or TCU. There will still be plenty
of stratus but not as much as Monday and the drizzle threat will
be gone since there will be no lift. Max temps will continue 4 to
8 degrees blo normal.
Dry SW flow will set up over the area on Wednesday. Moderate
onshore flow will continue and there will be a night through
morning low cloud pattern over the coasts and vlys. Max temps will
rise with the slowly increasing hgts but will still be blo normal.
Low confidence in forecast after Wednesday. The GFS forecasts a
weak ridge while the EC brings a strong for late may cut off low
into the area with much lower hgts. The EC soln looks a little too
odd and will stick with the more normal for the season GFS soln.
If the GFS does verify look for the marine layer to shrink out of
the vly and for temps to rise to near or even above normal.
&&
.AVIATION...19/1813Z.
At 1730z at KLAX... the inversion around 3300 feet deep. The top
of the inversion was around 5000 feet with a temperature of about
14 degrees Celsius.
Overall... Low to moderate confidence in the coastal and adjacent
valley TAFs and high confidence in Antelope Valley TAFs. The
reduced confidence is due to uncertainty in the dissipation and
redevelopment timing. MVFR conditions will be particularly slow
to dissipate in Los Angeles County this afternoon. IFR/MVFR
conditions will redevelop prior to midnight at Central Coast and
Los Angeles Basin locations then by a few hours afterwards at
other coastal and coastal adjacent locations. Otherwise and
elsewhere VFR conditions will prevail.
KLAX... Low to moderate confidence in the current TAF. The
reduced confidence is due to uncertainty in the dissipation and
redevelopment timing. MVFR conditions will be particularly slow to
dissipate this afternoon and will redevelop prior to midnight.
There is a twenty percent chance of no clearing today. There will
be no east winds greater than eight knots during the forecast
period. Otherwise VFR conditions will prevail.
KBUR... Low to moderate confidence in the current TAF. The
reduced confidence is due to uncertainty in the dissipation and
redevelopment timing. MVFR conditions will be slow to dissipate
this afternoon and will redevelop around midnight. There is a
fifteen percent chance of no clearing today. Otherwise VFR
conditions will prevail.
&&
.MARINE...19/828 AM.
For the Outer Waters... Small Craft Advisory (SCA) level winds
will continue through Sunday night. There is a forty percent
chance of SCA winds continuing through Monday night, otherwise
winds will be below criteria through Wednesday.
For the Inner Waters... For the nearshore waters of the Central
Coast, SCA level winds will continue each afternoon/evening today
through Sunday night. There is a thirty percent chance of SCA
level winds again Monday afternoon/evening, otherwise winds will
be below criteria through Wednesday. For the waters south of Point
Conception, winds and seas will remain below SCA levels through
Wednesday although there is a forty percent chance of SCA level
wind across the western half of the Santa Barbara Channel this
afternoon/evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Monday for
zones 645-670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (MON-FRI).
No significant hazards expected.
&&
PUBLIC...Rorke/Kittell
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sirard
weather.gov/losangelesNearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.